The Annals of Applied Probability

Limit theorems for a random directed slab graph

D. Denisov, S. Foss, and T. Konstantopoulos

Full-text: Open access


We consider a stochastic directed graph on the integers whereby a directed edge between i and a larger integer j exists with probability pji depending solely on the distance between the two integers. Under broad conditions, we identify a regenerative structure that enables us to prove limit theorems for the maximal path length in a long chunk of the graph. The model is an extension of a special case of graphs studied in [Markov Process. Related Fields 9 (2003) 413–468]. We then consider a similar type of graph but on the “slab” ℤ × I, where I is a finite partially ordered set. We extend the techniques introduced in the first part of the paper to obtain a central limit theorem for the longest path. When I is linearly ordered, the limiting distribution can be seen to be that of the largest eigenvalue of a |I| × |I| random matrix in the Gaussian unitary ensemble (GUE).

Article information

Ann. Appl. Probab. Volume 22, Number 2 (2012), 702-733.

First available in Project Euclid: 2 April 2012

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 05C80: Random graphs [See also 60B20] 60F17: Functional limit theorems; invariance principles
Secondary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43] 06A06: Partial order, general

Random graph partial order functional central limit theorem GUE last passage percolation


Denisov, D.; Foss, S.; Konstantopoulos, T. Limit theorems for a random directed slab graph. Ann. Appl. Probab. 22 (2012), no. 2, 702--733. doi:10.1214/11-AAP783.

Export citation


  • [1] Alon, N., Bollobás, B., Brightwell, G. and Janson, S. (1994). Linear extensions of a random partial order. Ann. Appl. Probab. 4 108–123.
  • [2] Anderson, G. W., Guionnet, A. and Zeitouni, O. (2010). An Introduction to Random Matrices. Cambridge Studies in Advanced Mathematics 118. Cambridge Univ. Press, Cambridge.
  • [3] Baik, J. (2005). Limiting distribution of last passage percolation models. In XIVth International Congress on Mathematical Physics 339–346. World Sci. Publ., Hackensack, NJ.
  • [4] Baik, J., Deift, P. and Johansson, K. (1999). On the distribution of the length of the longest increasing subsequence of random permutations. J. Amer. Math. Soc. 12 1119–1178.
  • [5] Barak, A. B. and Erdős, P. (1984). On the maximal number of strongly independent vertices in a random acyclic directed graph. SIAM J. Algebraic Discrete Methods 5 508–514.
  • [6] Baryshnikov, Y. (2001). GUEs and queues. Probab. Theory Related Fields 119 256–274.
  • [7] Billingsley, P. (1968). Convergence of Probability Measures. Wiley, New York.
  • [8] Bodineau, T. and Martin, J. (2005). A universality property for last-passage percolation paths close to the axis. Electron. Commun. Probab. 10 105–112 (electronic).
  • [9] Borovkov, A. A. (1978). Ergodicity and stability theorems for a class of stochastic equations and their applications. Theory Probab. Appl. 23 227–258.
  • [10] Borovkov, A. A. (1980). Asymptotic Methods in Queueing Theory, Russian ed. Nauka, Moscow. Revised English edition: Wiley, New York, 1984.
  • [11] Borovkov, A. A. (1998). Ergodicity and Stability of Stochastic Processes. Wiley, Chichester.
  • [12] Borovkov, A. A. and Foss, S. G. (1992). Stochastically recursive sequences and their generalizations. Siberian Adv. Math. 2 16–81.
  • [13] Borovkov, A. A. and Foss, S. G. (1994). Two ergodicity criteria for stochastically recursive sequences. Acta Appl. Math. 34 125–134.
  • [14] Cohen, J. E. and Newman, C. M. (1991). Community area and food chain length: Theoretical predictions. Amer. Naturalist 138 1542–1554.
  • [15] Comets, F., Fernández, R. and Ferrari, P. A. (2002). Processes with long memory: Regenerative construction and perfect simulation. Ann. Appl. Probab. 12 921–943.
  • [16] Davey, B. A. and Priestley, H. A. (1990). Introduction to Lattices and Order. Cambridge Univ. Press, Cambridge.
  • [17] Deift, P. (2007). Universality for mathematical and physical systems. In International Congress of Mathematicians. Vol. I 125–152. Eur. Math. Soc., Zürich.
  • [18] Foss, S. and Konstantopoulos, T. (2003). Extended renovation theory and limit theorems for stochastic ordered graphs. Markov Process. Related Fields 9 413–468.
  • [19] Foss, S. G. and Tweedie, R. L. (1998). Perfect simulation and backward coupling. Comm. Statist. Stochastic Models 14 187–203.
  • [20] Foss, S. G., Tweedie, R. L. and Corcoran, J. N. (1998). Simulating the invariant measures of Markov chains using backward coupling at regeneration times. Probab. Engrg. Inform. Sci. 12 303–320.
  • [21] Glynn, P. W. and Whitt, W. (1991). Departures from many queues in series. Ann. Appl. Probab. 1 546–572.
  • [22] Gravner, J., Tracy, C. A. and Widom, H. (2001). Limit theorems for height fluctuations in a class of discrete space and time growth models. J. Stat. Phys. 102 1085–1132.
  • [23] Isopi, M. and Newman, C. M. (1994). Speed of parallel processing for random task graphs. Comm. Pure Appl. Math. 47 361–376.
  • [24] Johansson, K. (2000). Shape fluctuations and random matrices. Comm. Math. Phys. 209 437–476.
  • [25] Johansson, K. (2005). The arctic circle boundary and the Airy process. Ann. Probab. 33 1–30.
  • [26] Kallenberg, O. (1992). Foundations of Modern Probability. Springer, New York.
  • [27] Lindvall, T. (1992). Lectures on the Coupling Method. Wiley, New York.
  • [28] Martin, J. B. (2004). Limiting shape for directed percolation models. Ann. Probab. 32 2908–2937.
  • [29] Martin, J. B. (2006). Last-passage percolation with general weight distribution. Markov Process. Related Fields 12 273–299.
  • [30] Mehta, M. L. (2004). Random Matrices, 3rd ed. Pure and Applied Mathematics (Amsterdam) 142. Elsevier/Academic Press, Amsterdam.
  • [31] Newman, C. M. (1992). Chain lengths in certain random directed graphs. Random Structures Algorithms 3 243–253.
  • [32] Newman, C. N. and Cohen, J. E. (1986). A stochastic theory of community food webs: IV. Theory of food chains in large webs. Proc. R. Soc. London Ser. B 228 355–377.
  • [33] O’Connell, N. and Yor, M. (2002). A representation for noncolliding random walks. Electron. Commun. Probab. 7 1–12 (electronic).
  • [34] Propp, J. and Wilson, D. (1997). Coupling from the past: A user’s guide. In Microsurveys in Discrete Probability: DIMACS Workshop, June 26, 1997. Amer. Math. Soc., Providence, RI.
  • [35] Tracy, C. A. and Widom, H. (1993). Level-spacing distributions and the Airy kernel. Phys. Lett. B 305 115–118.
  • [36] Tracy, C. A. and Widom, H. (1994). Level-spacing distributions and the Airy kernel. Comm. Math. Phys. 159 151–174.